What I believe about my GPN

Hi all. I am always looking for reasons. I mean, why would a nice, healthy woman like me have a brain disease?

In 2004 I had reached the end of my rope emotionally. I am an ER trauma nurse, had just buried my Mother, was in a very unhappy marriage, and trying to raise teenage twin stepsons who <all of a sudden> seemed to hate me. I paid a visit to my PCP and asked for help. Coping skills. A magic bullet. Anything to help me cope and help my anxiety. I was started on Effexor XR. It was a God send. For a while.

After divorcing my husband and doing what I could to make me happy, I decided that the side affects of the Effexor were not worth it. I would get something called "Brain Shivers" if I was 2 or 3 hours late with my meds. Also, dizziness, and vertigo. and a few times near syncope. (almost fainting) I went on a 37 mg. decrease every week until I was finally done with the med. I never have experienced that kind of sick. Headache, nausea, vomiting, muscle aches, tremor. You would have thought I was tweaking off heroin or meth. Symptoms were terrible for several days and eventually subsided. I vowed to never take another drug that screwed with my head.

That same time period, I presented with severe dental pain. That was the beginning of my experience with the monster called GPN. Of course, I was not diagnosed until mid 2009. I luckily was finally referred to a top notch Endodontist who stated my teeth and gums were as healthy as any he had seen. He said, "I think you have Glossopharyngeal Neuralgia." The extraction of my right bottom molars, and excruciating posterior tongue pain were hallmark symptoms.

Doing research on Effexor, it seems that many, many people have struggled with the after effects of this medication. It has been taken off the market (at least the XR) recently and I am glad.

That is what I believe.

welcome and thanks for your story

Hi Tess,
What’s a nice woman like you doing with a condition like GPN? No easy answers. Have you had an MRI or seen an Ear, Nose, Throat guy? Have they checked you for Eagles Syndrome? I’m curious about Eagles with you because you don’t note any ear pain. Did you have a significant neck trauma in recent years, such as a whiplash? Has anyone tried injecting you with an anesthetic in glosso region? If the pain goes away that’s usually a pretty clear confirmation that it’s, for sure, GPN.
As for the effexor, I’ve not heard anything that would correlate it to GPN.
Take care.
Ron



Ron K said:
Hi Tess,
What's a nice woman like you doing with a condition like GPN? No easy answers. Have you had an MRI or seen an Ear, Nose, Throat guy? Have they checked you for Eagles Syndrome? I'm curious about Eagles with you because you don't note any ear pain. Did you have a significant neck trauma in recent years, such as a whiplash? Has anyone tried injecting you with an anesthetic in glosso region? If the pain goes away that's usually a pretty clear confirmation that it's, for sure, GPN.
As for the effexor, I've not heard anything that would correlate it to GPN.
Take care.
Ron

Hiya Ron,
Nope, no ear pain. Teeth, tongue, throat. Yes, they put a local on the back of my throat to make a determination but the diagnosis is purely subjective, yes? That is, until they go in and take a look at the nerve.

I got a diagnosis in mid 2009 and went into a spontaneous remission. I have read a whole lot about this disease and apparently, this is not unusual. I even hoped that it might not return. But it did a year later. At that time (June of this year) the symptoms came back rather mild. I did get an MRI which was negative. In July all H*ll broke loose. I was in agony. I missed a shift of work nearly every week and was in so much pain I didn’t do a good job while I was there. I saw a Neurologist who was less than helpful. I went on pain meds, lyrica, tegretol, baclofen, toprimax, cymbalta,and so on. Nothing worked except maybe the lyrica but that was short lived.

In mid august I went on Medical leave as I was on toxic levels of tegretol and essentially non functioning. I had balance problems, vertigo, and GI problems. I could no longer drive a car, read, or use the computer for longer than 15 minutes at a time.

I saw a neurosurgeon in early september and he recommended MVD without delay. I had surgery 9/13/2010. I had a huge artery kicking my poor nerve to death. this was treated with the teflon padding. Unfortunately, everything went wrong in my recovery. I have a facial palsy, dysphagia, lost the hearing in my affected side, and have a paralysed vocal cord and can only speak in a whisper. I developed a spinal fluid leak which required a second surgery, and then meningitis. My 3 days in the hospital became 3 weeks.

At 7 weeks post op, I am healing now and trying to stay optimistic.

Effexor is in SSRI anti depressent and works at the level of the brain stem. If it can change my seritonin and dopamine receptors, I think it can mess around with my 9th cranial nerve.

Nope, never any neck trauma. Healthy as could be until GPN.

Thanks for the response.

Tess

Tess,

My word it certainly seems to have been a rough few years for you! I am glad though that things are finally starting to improve and that you are now pain free, I don’t know anything about Exeffor and I can’t really comment on that, do you think it was just coincidental, or maybe some kind of trauma incurred when you were being so constantly ill when you were coming off it? Just a thought, I had a similar experience when stopping the gabapentin ( to begin with it had been okay) and it nearly ended me, so I understand where you are coming from.

I’m glad Exeffor is no longer available, and I was pleased to hear that the FDA is looking to re categorize gaba as a controlled substance too, I would dread to think of anyone going through what I did when stopping it, ( and even the weeks following stopping it, )it is frightening the effects that the drugs can have on us, both physically ( the side effects and the come down etc) and mentally also.

Do you think it was the Exeffor that did this to you though? I’m just curious, I know that you had surgery, so I assume that they wouldn’t have done that unless they had found a compression there
Anyway sorry to quiz you, Just interested, and thank you for sharing your story, it’s appreciated.

Much love

Gracie x x x

Tess,

I’ve just read your Reply to Ron, and answered everything there already! You’re a mindreader. x x x

Just wanted to add that Effexor is still available.
I was put on it for TN and am now going through hell trying to get off it…

I think your hypothesis totally has merit. I developed my dental neuropathy almost immediately after quitting tricyclic ADs that I had been on for 35 years. The primary one that I used (amitryptiline) is also one of the first drugs tried for treatment for AT.

If a drug can treat a nerve condition with success, I don’t think it is a stretch at all to think that withdrawal from that type of drug could bring on that same condition. We don’t know what all these drugs do, unfortunately, we don’t even know for sure how they work when they do!

For anyone who wants to withdraw from an AD, I would say to take it slow, especially at the low doses. Larger doses can be dropped in bigger chunks, but the last 10 mg. on down need to go super slow. You can also reinstate at low doses if necessary to head off the worst withdrawal effects.